Sertraline Withdrawal

Available in the US market as Zoloft and the international market as Lustral, sertraline is an antidepressant that is used to manage the symptoms of people afflicted with a number of mental health issues. Part of the Selective Serotonin Reuptake Inhibitor drug classification, sertraline works on putting a stop to the reuptake of serotonin, which is a substance found in the brain that functions as a mood regulator. The drug is usually prescribed as part of the management of certain disorders which may include mood and anxiety disorders. Examples of the indications for one to undergo sertraline therapy are: obsessive-compulsive disorder, extreme depression, social anxiety disorder, post-traumatic stress disorder, panic disorder, and a few other conditions.

Sertraline is commonly prescribed by doctors and widely used among patients. As a matter of fact, it was included in the 2007 most prescribed medications in the United States. However, several people who went off the drug experienced problems that are now collectively known as sertraline withdrawal or sertraline discontinuation syndrome. It is estimated that about 60% of patients developed the symptoms included in this syndrome.

What is Sertraline Withdrawal?

Sertraline withdrawal describes what happens to a patient who has been taking sertraline for a given period of time when he stops taking the drug abruptly or rapidly. The withdrawal could also occur after the interruption of sertraline intake as well as a reduction in the dosage. Depending on a patient’s metabolic functions and the total elimination of the drug’s half-life, the cluster of symptoms involved may begin to manifest anytime between the moment of dose reduction and total discontinuation.

What Signs and Symptoms Point to Sertraline Withdrawal?

 

If you experience a few or more of the symptoms below after disrupting the use of the drug, reducing the dose, or totally getting off the medication, then you may be experiencing sertraline withdrawal. Here are the signs and symptoms that may point to the discontinuation syndrome:

  • stomach cramps or pain, indigestion, diarrhea, flatulence, nausea, and constipation
  • flu-like symptoms , sensory disturbances, ringing or buzzing in the ears (tinnitus), issues with balance, dizziness, and lack of coordination
  • fatigue, tingling sensations, electric shock sensations, tremors, brain zaps, and jumpy nerves
  • exacerbated depression, nervousness, hostility, episodes of crying, aggression, overreactions to circumstances, depersonalization, anxiety, irritability, and very emotional
  • extreme restlessness (akathasia), vivid dreams, episodes of illusions and hallucinations, paranoia, lethargy, impaired speech, impaired concentration, changes in vision, abnormal thoughts, repetitive thoughts, episodes of migraines or intense headaches, and insomnia

How is Sertraline Withdrawal Prevented and Treated?

Since the withdrawal symptoms develop following total discontinuation, rapid tapering, or interruption of sertraline intake, the syndrome can be prevented by very slowly weaning the patient off the drug. The patient is also advised to take the drug exactly as prescribed and not to miss a single dose, which may lead to withdrawal. Patient compliance with the doctor’s orders is a must to prevent the development of the syndrome.

If a patient develops sertraline withdrawal, the treatment may depend on the need for further treatment with the antidepressant or the lack thereof. Treatment will also depend on the severity of the symptoms, with the mild ones requiring only observation and reassurance, and the more severe symptoms requiring reinstatement of the drug and a more cautious weaning.

Although slow and gradual weaning is not a guarantee, it does work for most patients with sertraline withdrawal. Prevention is still the best option to fight off sertraline withdrawal.